Crohn's Disease Forum » Your Story » Just started Azathioprine


05-10-2017, 04:19 PM   #1
Tim641
 
Tim641's Avatar
 
Join Date: May 2017
Just started Azathioprine

Hi, I've been diagnosed with Crohn's disease for almost 2 years now and let's just say my longest period of remission was for about a month and so my doctor suggested that I move onto the next step and start Azathioprine and to be honest I'm a little scared because of all the side effects. I'm on day 2 of taking the immunosuppressants and I'm constantly feeling paranoid that something will go wrong. Plus my GCSE exams are next week and so the stress isn't really helping. I was wondering if anyone has ever had any bad side effects to Azathioprine?


05-10-2017, 04:53 PM   #2
Jabee
Senior Member
 
Jabee's Avatar
 
Join Date: Oct 2016
Location: Massachusetts

My Support Groups:
Many people take Azathioprine with few if any side effects. I am sure people will be on to tell you their success stories. It has a very good safety profile.

Good luck with your exams! I am sure you will do very well!
05-10-2017, 04:55 PM   #3
Tim641
 
Tim641's Avatar
 
Join Date: May 2017
Thanks. It's nice and comforting to hear that.


05-11-2017, 11:28 AM   #4
eleanor_rigby
Senior Member
 
Join Date: Aug 2012
Location: Cheshire, England, United Kingdom

My Support Groups:
I've been on azathioprine for 1 year and my colonoscopy last week showed a massive improvement compared to last year. I'm guessing the side effects you are worried about are the cancer risk? This is really only a significant risk when being on the drug for more than 5 years. Furthermore, the cancer risks that have been found in people taking the drug are usually done in research studies where people are taking it at massive doses for decades to prevent organ rejection.
The risk of the types of cancer associated with this drug for the general population (healthy, not taking any medication) are around 1-3 in 10,000. For us on azathioprine, this risk goes up to about 6 in 10,000. That's the increased risk that is being talked about.
The main thing I would advise you is to get regular blood tests and wear sunscreen, always. Skin cancer is the main worry here, so cover up and wear sunscreen and get any moles checked out that look weird.
__________________


History:
2nd Generation affected

Symptoms since 08/2006 (age 17)

Emergency open bowel resection after perforation in 12/2011 (age 22) (wrongly diagnosed as burst appendix ). Three years remission following this unmonitored

Diagnosis:
Perforating small bowel Crohn's Disease 01/2016 (terminal ileum, duodenum)
Coeliac disease (age 26)

Meds:
50mg azathioprine (down from 75mg after my WBC dropped)
Gluten-free diet
05-11-2017, 12:25 PM   #5
Tim641
 
Tim641's Avatar
 
Join Date: May 2017
Thank you so much such a huge relief to hear that and I'm glad that you're improving form Azathioprine let's just hope that the same happens to me.


05-11-2017, 05:14 PM   #6
Jbrbr
 
Join Date: Mar 2017
Location: United Kingdom
The risk of the types of cancer associated with this drug for the general population (healthy, not taking any medication) are around 1-3 in 10,000. For us on azathioprine, this risk goes up to about 6 in 10,000. That's the increased risk that is being talked about.
This could be expressed as an increased risk of up to 100%, which sounds very scary. Once you see the actual numbers involved, it's much less so!

The main thing I would advise you is to get regular blood tests and wear sunscreen, always. Skin cancer is the main worry here, so cover up and wear sunscreen and get any moles checked out that look weird.
Yup, this was more or less the advice I was given. I had weekly blood tests for a month, then once every month thereafter, which isn't much bother. Haven't had any problems with azathioprine. I just wear a hat a bit more often.
Reply

Crohn's Disease Forum » Your Story » Just started Azathioprine
Thread Tools


All times are GMT -5. The time now is 02:22 AM.
Copyright 2006-2017 Crohnsforum.com